The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
Clinical management of HIV/AIDS patients has never been more promising or more complex. New drug options not only greatly extend the life span of HIV patients but delay the onset of AIDS. However, they also cause a wide range of metabolic side effects that have raised new issues in the management of these patients.
"The highly effective treatment options now available to HIV patients have changed the nature of HIV," says Vivian Sun, RD, assistant director of nutrition services at Bellevue Hospital in New York City. "HIV is becoming a chronic disease and patients are developing diabetes and cardiovascular disease related both to lifestyles and as a side effect of drug therapy."
HIV patients today may well die of heart disease before they ever die of AIDS, adds Ellyn C. Silverman, RD, MPH, PA, president of ECS Nutrition Services in Long Beach, CA. "We are seeing a rise in chronic disease in HIV patients. We have cases of full diabetes hyperlipidemia. We have patients with fat redistribution from their bellies to the back of their necks which increases their risk of heart disease. And, on top of that, we still see cases of true AIDS wasting syndrome."
In a recent study of HIV patients taking highly active antiretroviral therapy, 42% had clinical wasting, notes Alvan Fisher, MD, medical director of the Coastal Medical/Reservoir in Providence, RI, and associate director of the Brown University AIDS Program. "With so many HIV/AIDS patients experiencing unintended weight loss," he stresses, "it is critical that case managers regularly monitor the nutritional status of their patients. Because weight loss can be a sign that a patient’s overall condition is deteriorating, we need to identify early-on any appetite and weight loss before they become clinically significant — particularly in patients taking antiretroviral therapy."
Fisher, Silverman, and Sun agree that before beginning any nutritional intervention patients should receive a complete nutritional assessment and consultation. "In the Brown AIDS program, we evaluate and monitor nutritional status from the very beginning," notes Fisher.
The Brown AIDS program begins with baseline measurements of height and weight and an assessment of the patient’s current diet. "From there, we move to monitoring lean body mass. At the earliest sign that weight is slipping, we step in with a range of interventions."
Sun and Silverman add that patients on protease inhibitors should by monitored closely for lipodystrophy and diabetes. "The usual chemistries including cholesterol, triglycerides, albumin, glucose, and prealbumin should also be taken initially and then as needed," says Sun. "If the patient is HIV-positive, but asymptomatic and not taking protease inhibitors, these chemistries can be repeated every six months. If the patient is on medication, they should be monitored more closely."
Just looking at changes in body weight on the scale isn’t enough to assess the cause of weight loss or the right option for correcting it, cautions Silverman. She also evaluates patients’ energy levels and monitors thyroid function and testosterone levels.
"There are also socioeconomic issues which impact appetite and weight loss in HIV," Silverman notes. "Is the patient depressed? Does the patient have a past or current history of substance abuse? All of these things are relevant in assessing weight loss in HIV."
Anabolic agents and appetite stimulants are two common approaches to treat wasting and weight loss in people with HIV/AIDS, says Fisher. "However, the problem with many HIV patients is that if you put them on an appetite stimulant such as dronabinol [Marinol], they may gain weight but not lean body mass," he cautions. "Patients need an entire program of nutritional support, not just appetite stimulants. Anabolic agents are definitely indicated in men with low testosterone levels and low energy. If he’s put on dronabinol, you had better make sure he’s also given testosterone, too, and make sure he’s not given megestrol acetate [Megace] which tends to make the testosterone issue worse."
Sun says an appetite stimulant should be considered for any HIV/AIDS patient when a nutritional assessment indicates the patient is losing weight and not eating enough. "Dronabinol is also effective if the patient is complaining of nausea caused by drug therapy."
She cautions that older patients may require lower doses of dronabinol. "If your patient is older make sure they are started on a lower dose and proceed with caution. Of course, if your patient has a history of substance abuse, he may need a much higher dose."
Other strategies Sun and Silverman suggest be considered either before or simultaneously with appetite suppressants to improve nutritional status of HIV/AIDS patients include:
• Eating nutrient-dense foods. Small, frequent, nutrient-dense meals are easier to tolerate than three large meals, agree Sun and Silverman. "Nutritional supplements, such as Ensure or Sustacal, may be helpful for individual patients based on individual requirements," says Sun. But Silverman discourages the use of nutritional supplements. "I’m not big on products like Ensure," she says. "They tend to be high in fat and sugar and not really that nutritious. In addition, they sometimes make patients nauseous." Nuts, dried fruits, and granola bars make great snacks for patients to keep in their pockets or car, says Sun. "Apples and bananas also make great snacks for patients to keep in their car or office," she adds.
• Drink before and after meals. Silverman suggests patients drink water before and after meals, but not with their food. "Patients may fill up on fluids and not eat as much," she explains.
• Eat with friends. "You eat more when you don’t eat alone," says Sun. "You sit longer and the food keeps coming." Silverman agrees, adding, "Music is also a useful tool for stimulating appetites. I tell patients to invite a few friends over and have music playing in the background."
• Exercise. "Walking not only stimulates the appetite but it decreases depression. I recommend that patients walk daily," says Silverman. In addition, she recommends weight resistance training for HIV/AIDS patients with muscle wasting.
• Treat diarrhea. "Many of the medications used to treat HIV cause diarrhea," notes Silverman. "Medical bulking agents like fiber and calcium carbonate can be helpful."
"What dieticians are very good at," says Silverman, "[is] identifying potentially high-cost complications and managing them early. We’ve proven that diet and exercise can effectively lower high cholesterol and high triglycerides and these issues are becoming more and more important in the management of HIV. If we can keep HIV patients off cholesterol-lowering drugs, we can not only keep their overall costs down, but we can also keep already complex drug regimens from becoming still more complicated."
(Editor’s note: Marinol [dronabinol] is marketed by Roxanne Laboratories in Columbus, OH. For more information on Marinol, visit www.marinol.com. Megace [megestrol acetate] is marketed by Bristol-Myers Squibb in New York City. For more information on Megace, visit www.bms.com.)